Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 137, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2009, 12:15 PM CDT for Laclede County, Texas County, Wright County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2009, 12:15 PM CDT (17:15 UTC)
- Expired
- May 13, 2009, 1:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Laclede County, MO, Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 848 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:23 AM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 13, 6:23 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT WED MAY 13 2009
...UPDATE TO AVIATION...
.DISCUSSION...
A STRENGTHENING OF THE MID LEVEL CAPPING INVERSION WAS EVIDENT ON
LATEST INFRARED SATELLITE AND RADAR TRENDS EARLY THIS MORNING AS
WELL AS ON MDCRS SOUNDINGS OVER TULSA SHOWING 11 DEG C NEAR 700 MB
AROUND 4Z. TO OUR NORTH AN MCS HAS DEVELOPED OVER CENTRAL NEBRASKA
AHEAD OF THE DEVELOPING COLD FRONT THAT WILL IMPACT OUR AREA LATER
TODAY.
HIGH CLOUDS FROM REMNANT WEAKENING STORMS OVER OKLAHOMA MAY SLOW
OUR WARM UP JUST A BIT EARLY TODAY...BUT STILL EXPECT TO SEE TEMPS
RISING INTO THE 80S AS THE WARM FRONT OVER EASTERN OKLAHOMA
SURGES NORTHWARD AIDED BY 850 MB WINDS OF 50-60 KNOTS. UNDERNEATH
THE BUILDING CAP OVER THE REGION...MU CAPES ARE PROGGED TO EXCEED
4000 J/KG OVER THE WESTERN SECTIONS OF THE FORECAST AREA BY THIS
AFTERNOON WITH 0-6KM BULK SHEAR STILL AROUND 20-30 KNOTS. 4KM WRF
OUTPUT FOR CONVECTIVE TRENDS TODAY SEEMS REASONABLE WITH SOME
POTENTIAL FOR RAPIDLY DEVELOPING SEVERE STORMS THIS AFTERNOON OVER
CENTRAL MO...OTHERWISE WE SHOULD SEE FAIRLY WIDESPREAD STORM
DEVELOPMENT DURING THE EVENING WHEN THE APPROACHING COLD FRONT AND
UPPER LEVEL TROUGH ERODE THE CAP.
NAM FORECAST SOUNDINGS CONTINUE TO SHOW PRECIPITABLE WATER OVER
1.75 INCHES WITH K INDEX AROUND 40. THIS SHOULD ALLOW STORMS TO
BECOME VERY EFFICIENT RAINFALL PRODUCERS TONIGHT AND HAVE EXPANDED
FLASH FLOOD WATCH TO THE SOUTHEAST. MAY MAKE SOME ADDITIONAL MINOR
ADJUSTMENTS BEFORE ZONE ISSUANCE.
WILL FOLLOW NAM FRONT MOVEMENT ON THURSDAY WITH EFFECTIVE COLD
POOL PUSHING THE FRONT FURTHER SOUTH INTO CENTRAL ARKANSAS AND
EXTREME SE MO BY THURSDAY MORNING. MAY SEE A FEW SHOWERS AND
STORMS LINGER AS UPPER TROUGH AND ACCOMPANYING SHORTWAVE ENERGY
MOVE ACROSS THE AREA. OTHERWISE LOOKS LIKE WE SEE A BIT OF A BREAK
FROM PRECIP UNTIL THURSDAY NIGHT/FRIDAY WHEN THE FRONT LIFTS BACK
TO THE NORTH AHEAD OF ANOTHER LEE SIDE TROUGH OVER THE HIGH
PLAINS. THE NEXT UPPER TROUGH FINALLY PUSHES A COLD FRONT THROUGH
THE AREA FRIDAY NIGHT AND EARLY SATURDAY. HAVE SPED UP THIS
PROGRESS A LITTLE IN LINE WITH RECENT MODEL TRENDS.
DRY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE LOOKING MORE
LIKELY FOR SUNDAY WITH A GRADUAL WARM UP INTO THE EARLY AND MID
PORTION OF NEXT WEEK WITH BOTH THE EMF AND GFS BUILDING A RIDGE
OVER THE REGION BY TUESDAY.
TERRY
&&
.AVIATION...
FOR THE 12Z KSGF AND KJLN TAFS...BREEZY AND GUSTY SOUTHERLY WINDS
WILL CONTINUE TO AFFECT THE AREA FOR MUCH OF THE DAY. LOW LEVEL
WIND SHEAR WILL CONTINUE TO BE AN AVIATION CONCERN THIS MORNING AS
A STRONG LOW LEVEL JET IS IN PLACE ACROSS THE AREA. A WEAK
DISTURBANCE IS PUSHING EAST ACROSS EASTERN KANSAS AND EASTERN
OKLAHOMA EARLY THIS MORNING. A VERY STRONG CAP IS IN PLACE ACROSS
THE AREA AND THINK IT WILL BE HARD PRESSED TO GET A SHOWER OR
THUNDERSTORM TO DEVELOP DUE TO THE CAP.
LATE THIS AFTERNOON INTO THE EVENING HOURS A COLD FRONT WILL DROP
SOUTH INTO THE REGION AND WILL HELP WEAKEN THE CAP. WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT THIS EVENING. IFR CONDITIONS WILL BE POSSIBLE WITHIN ANY
THUNDERSTORM ACTIVITY. STRONG TO SEVERE STORMS WILL BE POSSIBLE
THIS EVENING ALONG WITH HEAVY RAINFALL. COULD SEE A PERIOD OF
SHOWERS BEHIND THE FRONT...WITH ALL THE ACTIVITY EXPECTED TO MOVE
OUT OF THE AREA BY 9Z.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR MOZ055>058-066>071-077>083-088>095-101>103.
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH THURSDAY
MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, May 13, 8:30 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 830 AM CDT WED MAY 13 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 830 AM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS OVER 80 MPH...TORNADOES...AND TORRENTIAL RAINFALL. AREAS AFFECTED AND TIMING: LOCATIONS ALONG AND NORTH OF INTERSTATE 44 AFTER 1 PM. THE REST OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS AFTER 4 PM. DISCUSSION: NEAR THE SURFACE...AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WAS SPREADING NORTHWARD ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS EARLY THIS MORNING. IN THE MID LEVELS OF THE ATMOSPHERE...A STRONG CAPPING INVERSION WAS OVERSPREADING THE UNSTABLE AIRMASS. THE CAPPING INVERSION WILL SUPPRESS SEVERE STORM DEVELOPMENT ACROSS THE REGION THROUGH THE MORNING AND EARLY AFTERNOON. LATER TODAY...AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL WEAKEN THE CAPPING INVERSION AND ALLOW SEVERE THUNDERSTORMS TO DEVELOP OVER THE REGION. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MOST COMMON SEVERE STORM THREATS AS VERY INTENSE UPDRAFTS AND DOWNDRAFTS ARE EXPECTED TO DEVELOP. AN ISOLATED TORNADO THREAT WILL EXIST MAINLY OVER CENTRAL MISSOURI WHERE VERTICAL WIND SHEAR WILL BE MOST SUFFICIENT FOR SUPPORTING ROTATING UPDRAFTS. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE. WIND GUSTS TO 40 MPH WILL OCCUR ALONG AND WEST OF HIGHWAY 65 THROUGH THE MORNING AND AFTERNOON...AS A TIGHT PRESSURE GRADIENT SETS UP OVER THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY AS THE FRONT LIFTS BACK TO THE NORTH AS A WARM FRONT. ANOTHER COLD FRONT WILL MOVE SOUTHEAST THROUGH THE REGION LATE FRIDAY NIGHT AND EARLY SATURDAY WITH ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE AREA. A SEVERE WEATHER BRIEFING WILL BE CONDUCTED AT 11 AM TODAY AND BROADCAST LIVE ON ALL NOAA WEATHER RADIO STATIONS WITHIN THE NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI FORECAST AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Special weather statement, May 13, 10:42 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1042 AM CDT WED MAY 13 2009 MOZ095-096-104-131630- CHRISTIAN MO-DOUGLAS MO-TANEY MO- 1042 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN CHRISTIAN...NORTHERN TANEY AND WESTERN DOUGLAS COUNTIES UNTIL 1130 AM CDT... AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERRIAM WOODS...OR 6 MILES NORTH OF FORSYTH...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ANGLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:19 PM CDT | Wind Advisory | SGF | Barry, Barton, Cedar, Dade, Jasper, Lawrence and 4 more | 3 hr |
| May 13, 12:41 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 64 min |
| May 13, 1:23 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 52 min |
| May 13, 6:47 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 88 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.